Alert archive / Alabama / Freeze Warnings in 2005

Freeze Warning 3, NWS Birmingham, AL

November 17, 200512 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 17, 2005, 1:53 PM CST for 12 counties in Alabama. It took effect at Nov 18, 2005, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2005, 1:53 PM CST (19:53 UTC)
In effect from
Nov 18, 2005, 12:00 AM CST
Expired
Nov 18, 2005, 8:00 AM CST
In force
8 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Dallas County, AL, Elmore County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -272 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-272 m²/s²
0-3 km storm-relative helicity
-144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 171953
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 PM CST THU NOV 17 2005

...COLDEST AIR OF THE SEASON INVADING CENTRAL ALABAMA...

.BRISK NORTHERLY WINDS WILL CONTINUE TO PUSH A COLD AND VERY DRY
AIRMASS INTO THE DEEP SOUTH. TEMPERATURES TODAY STRUGGLED TO CLIMB
THROUGH THE 50S ACROSS THE SOUTHERN COUNTIES OF ALABAMA. AS THE
WINDS DIMINISH THIS EVENING...THE COLDEST TEMPERATURES SO FAR THIS
SEASON WILL OCCUR ACROSS SOUTH CENTRAL ALABAMA.

ALZ039>050-180400-
/O.NEW.KBMX.FZ.W.0003.051118T0600Z-051118T1400Z/
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
153 PM CST THU NOV 17 2005

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
FRIDAY. 

A COLD AND VERY DRY AIRMASS HAS SETTLED OVER THE AREA WITH
TEMPERATURES WELL BELOW NORMAL READINGS. HIGHER THAN EXPECTED
WINDS KEPT SURFACE TEMPERATURES ABOVE FREEZING THIS MORNING...AND
MOST AREAS HAVE NOT EXPERIENCED SUB-FREEZING TEMPERATURES THIS
SEASON. THE WINDS ARE FORECAST TO DIMINISH TONIGHT...WHICH SHOULD
ALLOW TEMPERATURES TO FALL INTO THE UPPER 20S FRIDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
1 follow-up statement
000 
WWUS74 KBMX 180322
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 PM CST THU NOV 17 2005

...FREEZING TEMPERATURES EXPECTED OVERNIGHT...

.CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW TEMPERATURES TO DROP
BELOW FREEZING FOR MOST OF THE AREA OVERNIGHT. THIS WILL BE THE
FIRST WIDESPREAD SIGNIFICANT FREEZE OF THE SEASON...WHICH USUALLY
INDICATES THE END OF THE GROWING SEASON.

ALZ039>050-181400-
/O.CON.KBMX.FZ.W.0003.051118T0600Z-051118T1400Z/
MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
922 PM CST THU NOV 17 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST FRIDAY...

TEMPERATURES WILL DROP BELOW FREEZING IN OUTLYING AREAS AROUND OR
JUST AFTER MIDNIGHT. MOST LOCATIONS...INCLUDING THE CITIES OF
DEMOPOLIS...SELMA...MONTGOMERY...AUBURN...TUSKEGEE...TROY...EUFAULA...
AND SURROUNDING AREAS...WILL HAVE SUB-FREEZING TEMPERATURES AFTER
3 AM. LOWEST TEMPERATURES...AROUND SUNRISE...WILL BE IN THE MID
TO UPPER 20S.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

61

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 17, 4:50 AM CST, 9 hours 3 minutes earlier.

Area forecast discussion, Nov 17, 4:50 AM CST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 AM CST THU NOV 17 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

ANOTHER COLD DAY IS ON TAP FOR CENTRAL ALABAMA TODAY. TEMPERATURES
WILL ONLY REACH THE LOWER 50S OVER MUCH OF THE AREA. WINDS WILL
BLOW AT A STEADY 10 TO 15 MPH THROUGHOUT THE DAY WITH A SLIGHTLY
HIGHER GUSTS MAKING TEMPERATURES FEEL A BIT COOLER. THE GUSTS
WONT LAST MUCH (WILL OCCUR EARLY IN THE MORNING WITH MIXING) AND
WILL REMAIN BELOW LAKE WIND ADVISORY CRITERIA.

TONIGHT...WINDS ARE EXPECTED TO BE SLIGHTLY WEAKER THAN THE
PREVIOUS NIGHT. SKIES WILL BE CLEAR AND TEMPERATURES WILL DROP
INTO THE 20S OVER MUCH OF THE FORECAST AREA. I UNDERCUT THE GFS
MOS TEMPS BY A FEW DEGREES. THIS IS A VERY COLD AIRMASS AND IT
LOOKS LIKE THE GFS IS KEEPING TEMPS A BIT WARMER (NOT THAT UPPER
20S IS CONSIDERED WARM) THAN THE ETA MOS. SO I AM LEANING TOWARDS
THE ETA MOS. NOW...IF THE WINDS DO GO CALM...TEMPS MAY ACTUALLY
DROP EVEN LOWER. AT THE SAME TIME...IF A LIGHT BREEZE REMAINS...
TEMPERATURES WILL NOT DROP AS MUCH (WHICH WILL MAKE THE GFS MOS
CORRECT). ANOTHER THING TO NOTE IS THAT IF THESE TEMPERATURES DO
PAN OUT...WE MAY BE FLIRTING WITH HARD FREEZES IN SOME AREAS. WILL
PASS IT ALONG TO THE DAYSHIFT AS THEY WILL SEE WHAT THE 12Z MOS
TEMPS SHOW.

CONDITIONS THROUGH SUNDAY NIGHT...DRY AND BELOW NORMAL TEMPERATURES.
A WEAK FRONT MOVES THROUGH ON SUNDAY...BUT WITH HARDLY ANY MOISTURE
AROUND...THIS FRONT WILL BE DRY.

.LONG TERM...MONDAY THROUGH WEDNESDAY.

NOT MUCH TO TALK ABOUT IN THE EXTENDED. TEMPERATURES WILL REMAIN
BELOW NORMAL AND NO RAIN IN SIGHT.

.FIRE WEATHER...WITH A VERY DRY AIRMASS IN PLACE TODAY AND WITH
WINDS RANGING FROM 10 TO 15 MPH THROUGHOUT THE DAY...RED FLAG
WARNING CRITERIA WILL BE MET TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  22  53  26 /   0   0   0   0
ANNISTON    51  24  54  30 /   0   0   0   0
BIRMINGHAM  51  24  55  29 /   0   0   0   0
TUSCALOOSA  51  24  56  27 /   0   0   0   0
CALERA      51  24  56  30 /   0   0   0   0
AUBURN      53  28  55  31 /   0   0   0   0
MONTGOMERY  55  27  57  31 /   0   0   0   0
TROY        55  25  58  28 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...A RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
CST THIS AFTERNOON FOR ALL AREAS.

&&

10/ARM
Hazardous weather outlook, Nov 17, 6:01 AM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 AM CST THU NOV 17 2005

ALZ011>015-017>050-181210-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
601 AM CST THU NOV 17 2005

...RED FLAG WARNING IN EFFECT FROM 10 AM UNTIL 5 PM CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS AND LOW HUMIDITIES WILL COMBINE TODAY TO CREATE
DANGEROUS BURNING CONDITIONS. RED FLAG WARNING CRITERIA WILL BE
MET TODAY AS STEADY NORTH WINDS AT 10 TO 15 MPH AND RELATIVE
HUMIDITIES DROP TO LESS THAN 30 PERCENT. FREEZING TEMPERATURES WILL
BE MORE WIDESPREAD TONIGHT AS COLD AIR CONTINUES TO DRAIN INTO THE
REGION. TEMPERATURES WILL DIP DOWN IN TO THE 20S FOR MOST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Alabama, 2005Every freeze warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.